New Mexico, 2023

Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023

August 12 to 13, 2023 · NWS ABQ · 7 events in 5 counties and zones

Abundant monsoon moisture surged into NM allowing for storms producing heavy rainfall and severe winds over portions of northeastern NM. Severe winds near Clayton, NM caused some damage on August 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Abundant monsoon moisture surged into NM allowing for storms producing heavy rainfall and severe winds over portions of northeastern NM. Severe winds near Clayton, NM caused some damage on August 12th. Two more storms produced severe winds that were observed by automated weather stations at Santa Rosa and Tucumcari on August 13th. Heavy rainfall also produced flash flooding within the Hermit's Peak Calf Canyon burn scar during the afternoon. There were reports of debris and rocks washed across two state highways near Holman and Mora, and sandbags were deployed to protect homes in and around Rociada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 10:34 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 12, 10:34 AM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1134 AM MDT Sat Aug 12 2023

...New AVIATION...

.SYNOPSIS...
Issued at 300 AM MDT Sat Aug 12 2023

A surge of monsoon moisture will allow for more widespread shower
and thunderstorm coverage this weekend across northern and central
New Mexico. Locally heavy rainfall will be possible over the
weekend, along with an increased risk of flash flooding, especially
across recent burn scars. A backdoor front Sunday night will bring
cooler temperatures Monday and Tuesday. Precipitation potential
trends down by midweek with isolated to scattered storms favoring
the high terrain. Temperatures will climb near to above average
Wednesday through Friday.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 300 AM MDT Sat Aug 12 2023

Disturbance moving north over eastern AZ with resulting light
showers over northwest NM early this morning. Surface boundary
continues to sag into east central NM at this time but models
indicate it's not going to make it much farther south and west. SPC
Day 1 outlook has spread the Marginal and Slight Risk areas into
northeast NM and have noted this in the weather grids. Have also
hoisted a Flood Watch for Flash Flooding for portions of the Sangre
de Cristo Mountains this afternoon and evening. While models
indicate cells over northeast NM will move fairly quickly, stronger
winds aloft there would potentially be favorable for heavy rain,
however CAMS at this time suggest the highest QPF would be over
eastern Colfax and Union counties, so there is some level of
uncertainty. High temperatures today have come down across western
NM and are actually about 5-10 degrees below normal. Another
boundary will push into northeast and east central NM tonight based
on convection over southeast CO although Sunday's forecast highs
don't seem to be impacted much if at all. SPC Day 2 outlook has
portions of northeast NM under the Marginal Risk, which is also now
mentioned in the grids.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 300 AM MDT Sat Aug 12 2023

High pressure elongates over the Deep South as a broad trough swings
through the northern Great Plains to start the extended forecast.
Ample monsoon moisture continues to filter into the Desert Southwest
and the aforementioned trough will kick off a backdoor front down
the eastern plains of NM Sunday night. Given the additional lift
provided by the front and the available moisture, did trend PoPs up
across northeastern and east central NM Sunday night. Westward surge
of the front will bring gusty canyon winds to the central valleys,
the magnitude of which continues to amplify by each model run. Did
run with the high side of guidance for these east winds,
especially through the Middle RGV and ABQ metro. Should the trend
continue, wind highlights may be necessary in future updates.
Significantly cooler temperatures will follow in the wake of this
front, where reductions of a few to as many as 20F can be expected
of Monday's highs, especially across the eastern plains. High
pressure aloft snakes back into the Desert Southwest Monday,
allowing for shower and thunderstorm focus to shift to western NM.
The upper high reorganizes over NM Tuesday, resulting in less
favorable access to the moisture plume. This will limit convective
activity but won't eliminate it, with the highest chances for
storms across the western and northern high terrain during the
midweek.

Models begin to deviate from each other come Friday, creating large
disparities regarding the high center's position. The GFS pushes the
feature eastward into TX, allowing for the monsoon plume to attempt
to stand up across the Desert Southwest. It's a scenario somewhat
echoed by the CMC, allowing for widespread shower and thunderstorm
coverage across northern and central NM. The rosy picture is not
shared, however, by the ECMWF, which anchors the high over the Four
Corners in all its stubbornness. The result would be a far drier
and hotter solution. Given the disagreement, did not deviate too
far from NBM PoPs but did trend some of the higher PoPs back a
skosh.

&&

.AVIATION...
(18Z TAFS)
Issued at 1005 AM MDT Sat Aug 12 2023

VFR conditions prevail and are forecast to persist, except for
brief MVFR conditions with sct/num showers and storms this
afternoon/evening. Gusty/erratic winds are likely with convection
this afternoon/evening. Terminals most likely to be impacted this
afternoon are KGUP, KAEG and KSAF, followed by KTCC this evening.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Sat Aug 12 2023

A plume of moisture streaming over the region in conjunction with a
couple of boundaries will bring higher potential for wetting showers
and thunderstorms to northern and central NM through Monday. One
boundary will impact northeast NM later today and tonight with
another more vigorous boundary forecast to surge into the Rio Grande
Valley to the Continental Divide Sunday night. Locally heavy rain
will be possible which could lead to flash flooding. The upper high
is forecast to move back over NM next Tuesday and linger through the
rest of the week. Enough moisture will be trapped under the ridge
for isolated to scattered thunderstorms over the higher terrain.
Temperatures generally remain near to above normal except for today
across the west and overall on Monday when cooler than normal highs
are expected. Some areas of fair to poor ventilation forecast today
through Tuesday west and north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  87  59  91  64 /  20  20  20  10
Dulce...........................  82  49  86  53 /  50  30  30  30
Cuba............................  80  53  83  57 /  30  30  30  30
Gallup..........................  80  53  85  58 /  40  30  30  20
El Morro........................  76  51  80  55 /  50  30  40  30
Grants..........................  80  53  84  56 /  40  30  40  30
Quemado.........................  77  53  81  57 /  50  40  50  40
Magdalena.......................  78  59  83  61 /  60  30  50  40
Datil...........................  75  53  79  57 /  60  30  60  40
Reserve.........................  81  55  85  55 /  50  30  50  30
Glenwood........................  86  63  91  64 /  50  30  40  30
Chama...........................  75  46  80  49 /  60  40  50  40
Los Alamos......................  78  58  83  62 /  50  40  50  40
Pecos...........................  82  56  84  58 /  50  40  50  60
Cerro/Questa....................  80  48  81  49 /  70  50  50  60
Red River.......................  74  44  75  45 /  70  50  70  60
Angel Fire......................  72  42  74  43 /  80  60  60  60
Taos............................  80  51  84  53 /  60  40  50  50
Mora............................  78  51  80  53 /  60  60  60  60
Espanola........................  86  56  88  62 /  40  40  40  40
Santa Fe........................  82  58  84  62 /  40  40  50  50
Santa Fe Airport................  85  58  87  60 /  40  30  40  50
Albuquerque Foothills...........  85  65  89  67 /  30  30  30  40
Albuquerque Heights.............  88  66  90  67 /  20  30  30  40
Albuquerque Valley..............  89  61  92  66 /  20  30  20  40
Albuquerque West Mesa...........  87  65  91  67 /  20  30  20  40
Belen...........................  89  63  92  66 /  20  30  20  40
Bernalillo......................  88  63  92  66 /  30  30  20  40
Bosque Farms....................  89  61  92  63 /  20  30  20  50
Corrales........................  88  63  92  66 /  30  30  20  40
Los Lunas.......................  89  62  92  64 /  20  30  20  50
Placitas........................  85  62  88  66 /  30  30  30  50
Rio Rancho......................  87  64  91  67 /  30  30  20  40
Socorro.........................  88  66  92  67 /  30  30  30  40
Sandia Park/Cedar Crest.........  81  58  83  60 /  30  30  40  50
Tijeras.........................  83  60  85  62 /  30  30  40  50
Edgewood........................  83  58  86  59 /  40  30  40  50
Moriarty/Estancia...............  85  56  87  56 /  30  30  40  50
Clines Corners..................  83  56  84  54 /  40  40  40  60
Mountainair.....................  83  58  85  59 /  30  30  40  50
Gran Quivira....................  84  59  85  59 /  30  30  40  50
Carrizozo.......................  87  65  88  64 /  30  20  30  50
Ruidoso.........................  80  59  81  56 /  40  20  50  50
Capulin.........................  82  54  80  53 /  70  70  50  60
Raton...........................  81  53  84  55 /  70  60  50  60
Springer........................  82  55  84  57 /  70  60  60  60
Las Vegas.......................  82  55  84  55 /  60  60  60  60
Clayton.........................  88  62  89  57 /  60  60  30  60
Roy.............................  86  59  87  57 /  60  60  60  70
Conchas.........................  91  63  92  63 /  40  60  30  80
Santa Rosa......................  93  64  92  62 /  40  60  30  70
Tucumcari.......................  96  66  96  62 /  30  60  30  80
Clovis..........................  96  67  96  65 /  20  40  20  70
Portales........................  98  69  98  66 /  20  40  20  60
Fort Sumner.....................  96  68  96  66 /  20  40  30  70
Roswell......................... 102  73 101  71 /  20  20  20  60
Picacho.........................  92  66  91  64 /  40  20  30  60
Elk.............................  87  63  88  60 /  30  20  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215.

&&

SHORT TERM...99
LONG TERM....12
AVIATION...11

In the hours before

Special weather statement, Aug 12, 11:41 AM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1241 PM MDT Sat Aug 12 2023

NMZ228-229-231-121915-
Far Northeast Highlands-Harding County-Northeast Highlands-
1241 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL, WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH
115 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Maes, or 15 miles southeast of Wagon Mound, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3574 10448 3586 10464 3615 10443 3593 10413
TIME...MOT...LOC 1841Z 222DEG 15KT 3586 10450

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

33
Special weather statement, Aug 12, 1:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Sat Aug 12 2023

NMZ230-122030-
Union County-
201 PM MDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN UNION
COUNTY THROUGH 230 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hayden, or 12 miles northwest of Amistad, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hayden and Sedan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3593 10324 3601 10337 3609 10336 3609 10338
      3650 10308 3646 10304 3610 10304
TIME...MOT...LOC 2001Z 217DEG 17KT 3608 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

33

The radar

The Cannon AFB radar (KFDX), 184 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 12, 1:15 PM MST to 1:22 PM MST
Where
Union County, 7.26 mi NNE of Clapham
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
36.270, -103.330

Severe winds destroyed a wall and blew part of the roof off of an old horse barn. It also blew two fiberglass windows out of a metal barn.

Thunderstorm Wind, Union

When
August 12, 1:36 PM MST to 1:40 PM MST
Where
Union County, 9.64 mi WSW of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
36.380, -103.330

The Southwestern Electric Cooperative reported severe winds having knocked down six power poles along State Highway 56 between mile markers 13 and 14 southwest of Clayton. Power was lost for a few hours. Damage is an estimate.

Flash Flood, San Miguel

When
August 13, 11:40 AM MST to 11:50 AM MST
Where
San Miguel County, 13.64 mi NNE of Pendaries to 13.56 mi NNE of Pendaries
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
36.010, -105.300

Debris flow across State Highway 434 required removal of rocks and mud across the road.

Flash Flood, San Miguel

When
August 13, 11:45 AM MST to 12:30 PM MST
Where
San Miguel County, 2.15 mi NNW of Pendaries to 1.69 mi NNW of Rociada
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
35.860, -105.410

Debris flow from heavy rainfall required the state emergency operations center to deliver sandbags to protect homes in and around Rociada. No damage was reported.

Flash Flood, Mora

When
August 13, 12:00 PM MST to 12:20 PM MST
Where
Mora County, Holman to 0.63 mi SSE of Holman
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
36.040, -105.380

Debris flow across State Highway 518 in Holman required removal of rocks and mud across the road.

Thunderstorm Wind, Guadalupe

When
August 13, 1:35 PM MST to 1:40 PM MST
Where
Guadalupe County, 0.89 mi NW of Santa Rosa Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.940, -104.640

The Santa Rosa Airport measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Quay

When
August 13, 3:24 PM MST to 3:29 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

The Tucumcari Airport measured a thunderstorm wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108222, 1108232, 1110103, 1110100, 1110099, 1108453, 1108456.